Get your full text copy in PDF
Ana María Angel-Isaza, Luis Alfonso Bustamante-Cristancho, Francisco L. Uribe-B
(Emergency Department, Fundación Valle del Lili, Santiago de Cali, Colombia)
Am J Case Rep 2020; 21:e922206
The management of patients with tricyclic antidepressant drug overdose can be a challenge for the emergency department physician. Tricyclic antidepressants block alpha-adrenergic receptors and the anticholinergic effects may lead to cardiotoxicity, resulting in arrhythmias and hypotension that can lead to patient mortality. This report is of a case of a 28-year-old woman who presented with cardiac arrest due to amitriptyline overdose and who responded to intravenous lipid emulsion (ILE) therapy.
CASE REPORT: A 28-year-old woman was admitted to the emergency department with amitriptyline overdose. She suffered a cardiac arrest followed by cardiovascular and neurological complications. Hypotension and lack of a pulse did not respond to treatment with high-dose sodium, but she stabilized following treatment with ILE. The prompt response from the emergency team guaranteed rapid intervention that may have influenced the successful results.
CONCLUSIONS: Despite the frequency and severity of poisoning with tricyclic antidepressants, there is little consensus among physicians regarding patient management. This case showed the successful use of ILE as rescue therapy in a patient in cardiac arrest following amitriptyline overdose. However, the successful outcome obtained in this case is not a recommendation for the use of ILE as a first-line treatment for the management of patients with tricyclic antidepressant drug overdose. Controlled clinical studies are required to evaluate the safety and efficacy of ILE in the management of tricyclic antidepressant drug overdose.